MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. MECHANICAL LITHOTRIPTOR

AOMORI OLYMPUS CO., LTD. MECHANICAL LITHOTRIPTOR
Model Number BML-110A-1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Codes Intraoperative Pain (2662); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to olympus.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
A user facility reported to olympus that during choledocholithiasis, one of the basket wires of the single use retrieval nitinol basket v was broken.It was difficult to move and the basket could not be stored in the sheath.It is unknown whether it was "incarcerated" or if the tissue was sandwiched.They surgeon tried to destroy calculus with a mechanical lithotriptor (bml-110a), but it did not initially work.Next, when a contrast medium was injected to expand the nipple, the basket fell out of the "nipple" (interpreted to be the ampulla of vater).This resulted in a 4 hour surgical delay.The stone was ultimately removed, and no additional procedures were performed on the day of the procedure.There were also no additional plans for another surgery.Additional information has been requested regarding the patient outcome, but has not been received.If additional information is received, a supplemental report will be sent.Patient identifier (b)(6) is for the single use retrieval nitinol basket v.Patient identifier (b)(6) is for the mechanical lithotriptor.
 
Event or Problem Description
Additional information from the user facility via a company representative indicated that the patient had no significant health problems due to the surgery and was discharged with the same measures as usual.The hospital stay was not prolonged.It was stated that the patient was young and still had a small amount of small common bile duct stones, which will be removed again the following month.It was additionally stated that the staff did not understand how to use the bml-110a well.When it was used to try and crush the stone mechanically, the patient complained of pain.The patient was "in trouble", which is when the surgeon attempted to dilate.It was clarified that there was no particular problem with the bml-110a in terms of usability.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information obtained from the customer regarding the reported event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely that the reported events occurred in the following order: 1.The center wire popped out of the coil sheath during lithotomy procedure.2.The procedure for lithotomy kept on going.However, due to issues possibly stemming from the large size of calculus, the basket became stuck.3.The handle was forcefully moved to remove the wire from being stuck.This applied a tensile load to the operation wire and operation rod.4.Due to a tensile load, the operation rod broke.5.The basket was getting stuck, and the operation rod was broken.As a result, the basket wire could not be retracted into the coil sheath.6.The coil sheath was removed by severing the operation rod.7.The procedure for lithotomy was performed by connecting bml-110a-1 to the operation wire.8.A few basket wires were broken due to a force applied during the procedure for lithotomy.9.Use of bml-110a-1 was discontinued due to patient complaints of pain.Furthermore, only the basket wire was retracted into the sheath when the control grip was pulled, and the center wire could not be retracted into the sheath.Therefore, the center wire had possibly popped out.The likely causes for the support wire not retracting into the coil sheath are as follows: 1.The sheath near the support wire (form of a loop) was excessively angulated.2.The support wire which protruded from the coil sheath was excessively angulated the event can be detected/prevented by following the instructions for use (ifu) which state: ¿never use excessive force to operate the instrument.This could damage the instrument.Repetition of stone retrieval will deform and/or deteriorate this instrument.Deformation and/or deterioration may make it difficult to retrieve a stone or could cause the basket with stone engaged to become impacted in the body.If stone retrieval needs to be repeated in a single case, be sure to inspect the action and the appearance before each retrieval.Stop use if any abnormality (e.G., basket wire is cut or sheath is bent, etc.) is detected during the inspection.Do not open or close the basket while the forceps elevator of the endoscope is up.Otherwise, the support wire may form a loop.Do not withdraw the instrument from the bile duct while a loop is formed by the support wire.Otherwise, the looped distal end could damage the inside of the bile duct and cause mucosal injury.If a loop of support wire is observed, lower the forceps elevator and open/close the basket.Determine to use this instrument in preoperative diagnosis, interoperative contrast enhancing, or after papillotomy/papillary dilation from an expert¿s viewpoint.If large, rigid or many stones are retrieved by this instrument, the basket with stones engaged may not be removed from the body cavity.Using the mechanical lithotriptor (bml-110a-1) or bml handle v (maj-441) may damage the instrument as shown in chapter 11, ¿emergency treatment¿.Use the mechanical lithotriptor (bml-110a-1) or bml handle v (maj-441) with the full understanding that the instrument could become damaged and open surgery may have to be performed.Check that no abnormality is detected in the action of the handle.If there is any abnormality, the stone may not be retrieved and/or the basket with stone engaged may become impacted in the body.When the basket does not open and/or close smoothly, do not apply force but move the forceps elevator, set the endoscope's bending angle back, or move the position of the basket until the basket opens and closes smoothly.If the action of opening/closing the basket is forced, the sheath may stretch and the resistance in operating the handle may increase.Also, the stone may not be retrieved, and/or the basket with stone engaged may become impacted in the body.If retrieval can no longer be performed, determine how to handle the instrument from an expert¿s viewpoint on the basis of the understanding about procedures described in chapter 11, ¿emergency treatment¿.Do not withdraw this instrument abruptly or with excessive force.This could cause perforation, bleeding or mucous membrane damage.¿ this supplemental report includes a correction to g2 to provide information that was inadvertently not included on the initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
MECHANICAL LITHOTRIPTOR
Common Device Name
MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16142271
Report Number9614641-2023-00039
Device Sequence Number6512161
Product Code LQC
UDI-Device Identifier04953170033001
UDI-Public04953170033001
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K903529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-110A-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2022
Supplement Date Received by Manufacturer01/13/2023
04/04/2023
Initial Report FDA Received Date01/11/2023
Supplement Report FDA Received Date02/09/2023
04/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SINGLE USE RETRIEVAL NITINOL BASKET V - LOT 1ZK
Outcome Attributed to Adverse Event Other;
Patient Age38 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian